Heavy Rain, Mahaska
- When
- May 16, 6:00 AM CST to May 17, 6:00 AM CST
- Where
- Mahaska County, 3.32 mi SE of Lacey
- Reported by
- CoCoRaHS
- Coordinates
- 41.370, -92.600
CoCoRaHS observer recorded heavy rainfall of 2.03 inches over the last 24 hours.
The state found itself under broad upper level ridging to zonal flow, allowing for a weak cold front to slide into the state and stall around the Interstate 80 corridor during the evening and overnight hours. The environment was fairly ripe for thunderstorm activity, including 2000-3000+ J/kg SBCAPE and hail CAPE values around 500 J/kg, but lacked supportive effective bulk shear with values…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The state found itself under broad upper level ridging to zonal flow, allowing for a weak cold front to slide into the state and stall around the Interstate 80 corridor during the evening and overnight hours. The environment was fairly ripe for thunderstorm activity, including 2000-3000+ J/kg SBCAPE and hail CAPE values around 500 J/kg, but lacked supportive effective bulk shear with values generally around 30 kts or less. With the front stalling across central Iowa, and the thermodynamic environment what it was, thunderstorms predominantly lingered across central Iowa through the evening and overnight hours, producing periods of severe hail during the first couple of hours and transitioning to sub-severe storms and a predominant heavy rainfall threat. In the end, there were a number of reports of quarter to near golf ball sized hail, followed by heavy rainfall amounts of 2 to 3+ inches by the morning of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 647 AM CDT Thu May 16 2019 .SHORT TERM.../Today through Tonight/ Issued at 353 AM CDT Thu May 16 2019 Confidence: Medium Return of active weather pattern on the doorstep. Subjective H850 analysis at 00z showed wave just to the west of Iowa with attendant warm fronts stretching from northwest MN southeast toward La Crosse and secondary weak low over South Dakota with another trough/warm front extending south-southeast into eastern Nebraska at 04z. The northern stream wave continues to develop an area of showers and thunderstorms in the zone of warm air advection...while the southern stream activity over central Nebraska weakened by 05z. A new area of isolated thunderstorms has now developed near Sioux Falls in an area of higher sfc dew points and better instability aloft. This area was possibly triggered by a gravity wave from decaying earlier convection. For the remainder of the overnight into early Thursday morning; scattered convection will continue to drift across northern Iowa exiting the north between 15z and 17z this morning. As the northern stream wave continues to move east today, the trailing cool frontal boundary will become more east-west oriented over central Iowa by 00z. Prior to the arrival of the front, H850 readings over the south will remain about 19-20C during the afternoon hours with westerly winds aloft while north of the boundary, H850 temperatures will drop to about 16-17C with northerly winds at the surface and aloft. With sufficient mixing south of the boundary, afternoon highs will reach the mid to upper 80s with a spot or two reaching 90 F. Somewhat depending on cloud cover, the warmer highs are expected over the southwest. The Day1 convective outlook remains nearly identical from yesterday with the better threat for any severe weather over northern Iowa and mainly late tonight into early Friday morning. There is some uncertainty regarding the exact initiation time of the convection this evening, though it appears that there may be some convective development in the very late afternoon/early evening over the east. After 00z there may be a quick ramping of convection just along the boundary over Central Iowa with the activity dying down aft 04z. Then as stronger warm air advection develops during the late evening/overnight, a potential MCS may develop over northeast Nebraska and migrate east along the warm frontal zone. The early period may be the more likely time to see some large hail with the most unstable conditions, though there may be a second push of more isolated hailers later in the evening and overnight hours farther north as the warm advection driven MCS moves east over the region into early Friday morning. Most of the models continue to convect through about 18z Friday, with lesser activity in the afternoon as the front remains nearly stationary over southern Iowa and a stronger Western Plains low moves into southwest Nebraska/northwest Kansas by 00z Saturday. With rain cooled conditions over northern Iowa Friday, highs are likely to be held back into the 60s to near 70. In the south, temperatures should again climb into the upper 70s to lower 80s for the afternoon hours. General rainfall totals range from about a quarter inch on the far southern edge of the expected precipitation shield to about three quarters to an inch from the northwest to the east central counties from today through Friday. The likelihood that heavier totals will occur is pretty certain; especially with a nearly stationary boundary in place over the area. Some upward adjustments to precip amounts are therefore expected for localized areas as more certainty to initiation time and frontal position occur later today. .LONG TERM.../Friday through Wednesday/ Issued at 353 AM CDT Thu May 16 2019 Stalled frontal boundary somewhere across southern Iowa will begin to buckle/lift north Friday. The reason is that a deep trough out west will begin to lift out of the Rockies and into the Plains then become negatively tilted. The surface reflection of this will be a strengthening surface low that will develop over the Plains and lift into Iowa. As it does, that stalled cold front will lift and become a warm front as the surface low lifts northward into either northwest Iowa or eastern South Dakota...depending on which model you believe. Either way, western Iowa will see warmer temps, increasing moisture and more instability. By peak heating, there will be impressive shear along and north of the warm front that will develop however this may very well be in Minnesota instead of Iowa. Thus the severe potential is still in question but we will definitely see storms...some of which may be strong to severe. The better chances will be north and west of our forecast area but we will not go without seeing at least a few severe storms. The frontal location will be key. Further south and Iowa will see more severe weather. Beyond Friday the negatively tilted upper trough will take its time passing through the area. In the mean time, surface lows will develop and ride up along the boundary reinforcing them and bringing periods of heavy rainfall and some chance for severe storms but timing, location and threats are very dependent on where the front and low will be and as such, will be very difficult to pinpoint at this time. Will make a general statement in products that periodic chances for severe storms will exist as long as the upper trough is near/over Iowa and surface lows keep riding up into the state. The heaviest rainfall looks to arrive late Saturday into Sunday. This system clears the area late Sunday night into Monday bringing a brief break to storms and rain Monday but a similar system will lift out of the Rockies again Monday night and Tuesday. Models are all over the place with where the surface low and frontal boundaries will set up so while additional storms are a reasonable certainty...timing and location are unclear. Both models hint at a further south development of the surface low and if that is the case then our severe potential will be lower...except for maybe far southern Iowa. It will also mean that we will be cooler next week. While we are forecasting 80s to around 90 thorugh Saturday, 60s to lower 70s are what is forecast early to mid next week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 647 AM CDT Thu May 16 2019 Thunderstorms continue to move northeast of the area early today. Frontal boundary dropping south this afternoon will become focus for convective development into the evening hours near US 30 to I80 corridor. Late afternoon instability will increase along the boundary with mid to late evening warm air advection increasing aloft across the boundary. Result will be a period of storms from 01-04z near KDSM/KALO with additional storms overnight through 12z along and north of I80...affecting all sites at times. Confidence limited on timing of convection and will cover with VCTS for now. Cigs are expected to drop to MVFR behind the boundary north sites KFOD/KALO/KMCW aft 10z. Some mixing today will promote SW winds 12 to 18 kts KDSM/KOTM. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...FAB AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 344 AM CDT Thu May 16 2019 IAZ004-170845- Emmet- 344 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A River Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated non-severe thunderstorms are possible this morning. Additional storms are expected late afternoon and tonight. There is a slight risk for severe storms during this period with large hail and damaging wind the threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A River Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periods of thunderstorms are forecast Friday through Sunday then again Tuesday through Wednesday. Severe storms will be possible but timing and location as well as specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed periodically from Thursday evening through Wednesday. IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170845- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 344 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated non-severe thunderstorms are possible this morning. Additional storms are expected late afternoon and tonight. There is a slight risk for severe storms mainly north of highway 30 during this period with large hail and damaging wind the threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms are forecast Friday through Sunday then again Tuesday through Wednesday. Severe storms will be possible but timing and location as well as specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed periodically from Thursday evening through Wednesday. FAB
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
25 hail, 12 heavy rain, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
CoCoRaHS observer recorded heavy rainfall of 2.03 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.26 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.00 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.38 inches from 7am Thursday through 9am Friday.
Coop observer reported heavy rainfall of 3.22 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.75 inches over the last 24 hours.
Amateur radio operator reported heavy rainfall of 3.07 inches since 6 pm Thursday.
Trained spotter reported heavy rainfall of 3.10 inches during the event. Beginning time estimated from radar.
WHO TV reported heavy rainfall of 2.95 inches. Beginning time estimated from radar.
Trained spotter reported nickel to quarter sized hail.
Trained spotter reported penny sized hail at 48th and Forest Ave in Des Moines.
NWS Employee reported up to nickel sized hail.
Trained spotter reported penny sized hail at Urbandale High School.
Public reported quarter sized hail via social media.
Trained spotter reported nickel to quarter sized hail along with strong winds. No damage seen from winds at the time.
Emergency manager reported ping pong ball sized hail.
Trained spotter reported ping pong ball sized hail ongoing.
Trained spotter reported pea, nickel and a few quarter sized hail stones.
Tama County Emergency Manager's office relayed report of ongoing heavy rain and nickel sized hail.
IDOT mesonet station reported 62 mph wind gust.
Trained spotter reported ongoing hail from nickels to ping pong ball in size.
Trained spotter reported nickel to quarter sized hail.
Emergency manager reported golf ball hail at Highway 63 and 275th St.
Public reported nickel to half dollar sized hail.
Public reported quarter sized hail, via social media.
Trained spotter reported penny sized hail.
Trained spotter reported nickel to quarter sized hail.
Trained spotter reported up to quarter sized hail along Pheasant Ave.
Trained spotter driving along Highway 44 reported large hail to quarters or just larger and strong winds kicking up dust in fields.
Trained spotter reported heavy rainfall of 2.25 inches since 10:30 pm Thursday night.
Trained spotter reported half dollar sized hail, via social media.
Public reported quarter sized hail, via picture on social media.
Trained spotter reported hail larger than quarters and water covering the roads up to and over the curbs.
The local media reported hail caused damage to the roofs of Hoover High School and Meredith Middle School, making some spaces unusable. Some classes had to be moved, and some ofthe classes were dismissed early on Friday for repairs to be made. Some of the classrooms were flooded as well.
Public reported half dollar sized hail, via pictures on social media.
Trained spotter reported heavy rainfall between 11pm Thursday and 7am Friday.
Tree damage reported near 42nd and Forest Ave in Des Moines.
Public reported quarter sized hail, via picture on social media.
Lightning struck a power pole and knocked out power to the area.
Public reported tree limbs greater than 6 inches in diameter broken off. Report via social media with picture. Time altered via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822164, 822165, 822166, 822167, 822171, 822169, 822172, 822174, 822170, 822173, 822131, 822132, 822133, 822134, 822136, 822138, 822139, 822140, 822142, 822144, 822145, 822149, 822150, 822151, 822152, 822153, 822154, 822604, 822155, 822156, 822163, 822157, 822158, 822159, 826917, 822160, 822168, 822161, 822162, 826920, and more.